Alert archive / Alabama / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 175, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jun 15, 1998, 11:05 PM CDT for Choctaw County, Alabama. It was in force for 70 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 15, 1998, 11:05 PM CDT (04:05 UTC)
- Expired
- Jun 16, 1998, 12:15 AM CDT
- In force
- 70 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Choctaw County, AL
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 6:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 4.1 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3337 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1496 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 287 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 17.9
The text
As transmitted, in the capitals the NWS used until 2016.
637 WUUS1 KMOB 160404 RRA SVRMOB ALC023-160515- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 1105 PM CDT MON JUN 15 1998 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHOCTAW COUNTY IN SOUTHWESTERN ALABAMA * UNTIL 1215 AM CDT * AT 1100 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED 40 MILES WEST OF PENNINGTON OR 18 MILES WEST OF CYRIL... AS INDICATED BY DOPPLER RADAR... MOVING EAST 40 MPH. * THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF - YANTLEY BY 1130 PM CDT PUSHMATAHA BY 1130 PM CDT LISMAN BY 1135 PM CDT CROMWELL BY 1135 PM CDT LAVACA BY 1150 PM CDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:08 PM CDT, 7 hours 57 minutes earlier.
Area forecast discussion, Jun 15, 3:08 PM CDT, 7 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 308 PM CDT MON JUN 15 1998 SIL SOUNDING MODIFIED FOR CURRENT CONDITIONS SHOWS MONSTROUS CAPE OF 4300 WITH A WEAK CAP NEAR 840 MB. OTHER AREA SOUNDINGS HAVE MOISTENED AND CAPS HAVE WEAKENED AS WELL OVER THE LAST 24 HOURS AS SW FLOW CONTINUES TO BUILD MOISTURE INTO THE REGION IN ADVANCE OF APPROACHING SYSTEM. NATIONAL RADAR SHOWS THAT SCT TSRA HAS DEVELOPED OVER E CENTRAL TX. UPSTREAM OF THIS CONVECTION IS A REGION OF DIFFLUENT THICKNESS GENERALLY ACROSS THE CENTRAL GULF COAST THROUGH 12Z TUE. CONVERGENT H85 FLOW WORKS EWD ACROSS LA/SRN MS TONIGHT AS WELL IN RESPONSE TO MID LEVEL S/WAVE. WILL BE CONSERVATIVE WITH TONIGHTS POPS AT THIS POINT AND STAY WITH CURRENT ZONE POPS. MID LEVEL S/WAVE ADVANCES SLOWLY INTO CWA DURING TUE WITH MILD SFC FRONT EDGING INTO NRN CWA BY 18Z TUE AND THEN STALLS AS MID LEVEL S/WAVE MOVES E FROM SRN IN TO NRN VA BY 00Z WED AND WEAKENS SOMEWHAT. THINK THAT SCT TSRA ARE POSSIBLE DURING TUE MORNING AND AGAIN IN THE AFT...WHICH SEEMS COVERED WELL BY CURRENT ZONES. PER COORD WITH BHM...WILL EXTEND A TINY POP INTO THE TUE EVE FOR DISSIPATING SHRA. SFC-H85 RIDGE STRENGTHENS ACROSS THE SE U.S. TUE AFT INTO WED BRINGING A DRY SPELL QUICKLY BACK TO THE AREA. SW FLOW AT 15-20 KTS CONTINUES THROUGH TUE NIGHT SO WILL CONTINUE SCEC. SEAS REMAIN NEAR 4 FT. MOB 76/90/73/93 3420 PNS 77/90/75/91 2410 DTS 78/86/76/87 1420 EVR 74/92/71/95 3420 29
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 3:23 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 67 min |
| Jun 16, 3:29 PM CDT | Severe Thunderstorm Warning | MOB | Wilcox | 76 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.